April 28, 2017
Dietary Supplements: More Scary News
Wellness Tip

Dietary Supplements: More Scary News

by Berkeley Wellness  |  

Dietary supplements lead to an estimated 23,000 visits to U.S. emergency rooms and more than 2,100 hospitalizations every year, according to a study in the New England Journal of Medicine.

Federal officials analyzed nationally representative data from 63 emergency departments over a decade. Nearly 30 percent of the visits involved young adults (ages 20 to 34), and 20 percent unsupervised children.

Supplements containing herbs or other “complementary” compounds accounted for two-thirds of the visits; vitamins, minerals, and other nutrients, the other one-third. Supplements marketed for weight loss and energy boosting were the most common culprits, often causing cardiac symptoms such as palpitations, chest pain, and fast heartbeat.

We've long reported on the risks of dietary supplements, which don't have to be proven safe or effective before they're sold to the public. Between 2009 and 2012 alone, the FDA recalled 274 supplements that turned out to be adulterated with prescription drugs, including anabolic steroids, sildenafil (as in Viagra), or fluoxetine (as in Prozac).

Also see 8 Facts to Know About Supplements.